Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS Jackson, MS

April 3, 2001Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 3, 2001, 4:05 PM CDT for Lauderdale County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 3, 2001, 4:05 PM CDT (21:05 UTC)
Expired
Apr 3, 2001, 4:30 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lauderdale County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 032106
SVRJAN

MSC075-032130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 430 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 13 MILES SOUTHEAST OF MERIDIAN...MOVING EAST 
  AT 30 MPH.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3236 8862 3223 8862 3222 8815 3235 8810

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:50 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 3, 2:50 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT TUE APR 3 2001

TEMPS GENERALLY 79-83F MOST LOCATIONS WITH DEWPOINTS KNOCKING ON
70F. CAPES WILL REACH A PEAK OF 2800-3500J/KG OVER THE NEXT SEVERAL
HOURS WITH HEAT LINGERING INTO THE EVENING(GOOD 'OLE CDT). LIFTED
INDEXES -5 TO -7 AND WINFIELD PROFILER STILL PUMPING 50KT WINDS AT
2K FEET SHOULD HELP MAINTAIN THETA-E ADVECTION THROUGH 06Z. 850MB
THETA-E 330+K RIBBON ACROSS MUCH OF CWFA PERSISTS THROUGH 03Z BEFORE
BACKING OFF WITH AVN LIFTING AN E-W AXIS NWD WEDNESDAY MORNING. 18Z
RUC AND 12Z ETA SOUNDINGS ARE A LITTLE WORRISOME IN KEEPING THE 06Z
CAPES 2300-3000J/KG HOWEVER WEAKENING WIND FIELDS AFTER 06Z SHOULD
DIMINISH ANY SEVERE THREAT.

BY 12Z AVN SUGGESTS THAT CONVECTIVE INHIBITION WILL REACH 100-200
J/KG OR BETTER FROM S TO N WHICH SHOULD HELP DIMINISH ANY LINGERING
TSRA. ON THE OTHER HAND...THE ETA CONFINES THE INHIBITION TO S OF
I-20 WITH SURFACE DEWPOINTS HOLDING CLOSER TO 70F WHICH MAY SHOULD
BE MORE CORRECT. AT ANY RATE...IT LOOKS AS IF AT LEAST TWO SHORTWAVE
FEATURES WILL CROSS THE REGION OVERNIGHT. THE TIMING OF THE 12Z
MESO-ETA MAY BE BEST AT THIS POINT WITH ONE ABOUT 03Z AND A SECOND
ONE 10-12Z. OUTFLOW BOUNDARY(IES) FROM THESE TWO CONVECTIVE ROUNDS
SHOULD DETERMINE RAIN CHANCES ON WEDNESDAY WHICH WE WILL KEEP IN
THE CHANCE CATEGORY.

BY WEDNESDAY NIGHT...RAIN CHANCES WILL BE ON THE DOWNSLIDE AS
MID AND UPPER LEVEL WARMING INCREASE IN BUILDING RIDGE AXIS
FROM THE WESTERN GULF OF MEXICO INTO THE MID MS VALLEY. WILL
INTRODUCE SOME FOG FOR BOTH WEDNESDAY NIGHT AND THURSDAY NIGHT
AS VERY LIGHT WINDS COMBINE WITH RICH SURFACE AIR(MAV GUIDANCE).

QPF DISCUSSION...ALTHOUGH AIRMASS WILL BE JUICY(1.5-1.6" PWATS)NEXT
24 HOURS THE LACK OF DEFINITIVE FOCUSING LEADS US TO BELIEVE THAT
ONLY ISOLATED 1"+ AMOUNTS ARE LIKELY. PREFER AREAL TOTALS IN THE
.3-.6" RANGE WITH ONLY SCATTERED COVERAGE S OF I-20 AND HEAVIEST
AXIS .5-.75" ALONG HIGHWAY 82 WHERE 850MB THETA E RIDGE SETS UP BY
09-12Z.

EXTENDED FORECAST...DRY AND VERY WARM RIDGE HOLDS TOUGH ON FRIDAY.
HOWEVER A STRONG SWRN US UPPER CLOSED LOW EJECTS NEWD THROUGH THE
CENTRAL PLAINS FRIDAY NIGHT THROUGH SATURDAY BRINGING A TEMPORARY
DENT TO THE RIDGE. SINCE CONFIDENCE LOW ON THE DEGREE OF INSTABILITY
BY THAT TIME...WILL KEEP A CHANCE OF SHOWERS/TSRA IN FOR SATURDAY.
THE PREFERRED ECMWF MAINTAINS A STRONG 592DM HIGH AT 500MB OVER THE
NERN GULF SUNDAY THROUGH TUESDAY WITH SOME POTENTIAL FOR SHORTWAVES
GRAZING BY TO OUR NW. WILL KEEP THAT PERIOD PARTLY CLOUDY FOR NOW.

.PRELIM NUMBERS
JAN 68/82/66/85/65 5431-
MEI 67/83/65/86/64 5431-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Apr 3, 11:36 AM CDT, 4 hours 29 minutes before
MSZ030-031-033-039-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1136 AM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED SEVERE
THUNDERSTORM WATCH NUMBER 83 FOR THE FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
CLAY...LOWNDES...OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
NOXUBEE...

THIS INCLUDES THE CITIES OF...COLUMBUS...MACON...STARKVILLE...
AND WEST POINT.

SEVERE THUNDERSTORM WATCH NUMBER 83 IS NO LONGER IN EFFECT INSIDE
THE RESPONSIBILITY AREA OF THE JACKSON NATIONAL WEATHER SERVICE...
BUT THE WATCH REMAINS IN EFFECT FARTHER NORTH AND EAST.
Special weather statement, Apr 3, 2:00 PM CDT, 2 hours 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE APR 03 2001

...THUNDERSTORMS...
ISOLATED SEVERE STORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT ALONG
AND NORTHEAST OF A LINE FROM LAKE VILLAGE ARKANSAS TO MERIDIAN
MISSISSIPPI. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH A FEW TORNADOES ALSO POSSIBLE.

THE HIGHEST CHANCES FOR SEVERE WEATHER THIS EVENING WILL BE ALONG THE
HIGHWAY 82 CORRIDOR IN MISSISSIPPI...WHERE SEVERAL LOW LEVEL
BOUNDARIES WILL HELP FOCUS THUNDERSTORM DEVELOPMENT AND ALSO INCREASE
TORNADO POTENTIAL. ANY STORMS IN THIS AREA WILL LIKELY WEAKEN A
LITTLE AFTER SUNSET.

LATER TONIGHT...AN APPROACHING UPPER LEVEL DISTURBANCE WILL HELP
TRIGGER MORE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THESE
STORMS WILL MOVE EAST OR NORTHEAST...AND IF THEY ENCOUNTER ANY LOW
LEVEL BOUNDARIES LEFT OVER FROM EVENING STORMS...THEY COULD ALSO
BECOME SEVERE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:43 AM CDTSevere Thunderstorm WarningJANWebster47 min
Apr 3, 9:21 AM CDTSevere Thunderstorm WarningJANOktibbeha39 min
Apr 3, 9:28 AM CDTSevere Thunderstorm WarningJANWebster17 min
Apr 3, 9:55 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha65 min
Apr 3, 4:12 PM CDTSevere Thunderstorm WarningJANRankin, Scott48 min
Apr 3, 4:52 PM CDTSevere Thunderstorm WarningJANSmith28 min
Apr 3, 5:01 PM CDTSevere Thunderstorm WarningJANJasper44 min
Apr 3, 5:46 PM CDTTornado WarningJANJasper29 min
Apr 3, 6:05 PM CDTTornado WarningJANClarke35 min
Apr 3, 6:40 PM CDTTornado WarningJANClarke35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.